Alert archive / Washington / River Flood Warnings in 2021
River Flood Warning 37, NWS Seattle, WA
NWS Seattle, WA issued this river flood warning at Oct 28, 2021, 3:52 PM PDT for Snohomish County, Washington. It took effect at Oct 28, 2021, 6:55 PM PDT. It was in force for 11 hr.
The area
The outline as issued.
The facts
- Issued
- Oct 28, 2021, 3:52 PM PDT (22:52 UTC)
- In effect from
- Oct 28, 2021, 6:55 PM PDT
- Expired
- Oct 29, 2021, 6:11 AM PDT
- In force
- 11 hr
- Issued by
- NWS Seattle, WA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Snohomish County, WA
The radar
The Seattle radar (KATX), 37 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point South Fork Stillaguamish River near Granite Falls (GFLW1). The gauge peaked at 14.33 ft at Oct 28, 2021, 8:00 PM PDT.
- Action stage
- 12.9 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 12161000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
492
WGUS46 KSEW 282252
FLWSEW
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Seattle WA
352 PM PDT Thu Oct 28 2021
...The National Weather Service in Seattle WA has issued a Flood
Warning for the following rivers in Washington...
South Fork Stillaguamish River Near Granite Falls affecting
Snohomish County.
Skagit River Near Concrete affecting Skagit County.
Tolt River Above Carnation affecting King County.
.Rain will continue through the rest of today and into early Friday
morning. These rivers will continue to rise through the night and
are expected to reach flood stage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Caution is urged when walking near riverbanks.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay tuned to further developments by listening to your local radio,
television, or NOAA Weather Radio for further information.
Additional information is available at www.weather.gov.
The next statement will be issued by late tonight at 1200 AM PDT.
&&
WAC061-290700-
/O.NEW.KSEW.FL.W.0037.211029T0155Z-211029T2119Z/
/GFLW1.1.ER.211029T0155Z.211029T0600Z.211029T1218Z.NO/
352 PM PDT Thu Oct 28 2021
The National Weather Service in Seattle has issued a
* Flood Warning for
the South Fork Stillaguamish River Near Granite Falls.
* From this evening to early tomorrow afternoon.
* At 3:15 PM PDT Thursday the stage was 12.9 feet.
* Flood stage is 14.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage this
evening to a crest of 15.0 feet late this evening. It will then
fall below flood stage late tonight.
* Impact...At 14.0 feet, the South Fork Stillaguamish River will
cause flooding along the river and tributaries. A stage of 14
feet corresponds to Phase 2 in the Snohomish County Flood Warning
System.
* Flood History...This crest compares to a previous crest of 15.1
feet on 11/05/1934.
&&
LAT...LON 4806 12191 4808 12204 4816 12211 4824 12214
4816 12202 4815 12192
$$
WAC033-290700-
/O.NEW.KSEW.FL.W.0038.211029T0205Z-211029T2354Z/
/TOLW1.1.ER.211029T0205Z.211029T0600Z.211029T1453Z.NO/
352 PM PDT Thu Oct 28 2021
The National Weather Service in Seattle has issued a
* Flood Warning for
the Tolt River Above Carnation.
* From this evening to tomorrow afternoon.
* At 3:15 PM PDT Thursday the flow was 3790.0 cfs.
* Flood flow is 5000.0 cfs.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage this
evening to a crest of 6500 cfs late this evening. It will then
fall below flood stage tomorrow morning.
* Impact...At 5000.0 cfs, the Tolt River will flood Tolt River Rd NE
and many driveways. Some homes in the San Souci area could be
inaccessible due to deep and quick flood waters. This river level
on the Tolt corresponds to a phase 3 flood in the King County
flood system.
* Flood History...This crest compares to a previous crest of 6500.0
cfs on 01/29/1965.
&&
LAT...LON 4768 12176 4761 12185 4761 12194 4767 12196
4771 12189 4774 12184
$$
WAC057-290700-
/O.NEW.KSEW.FL.W.0039.211029T0617Z-211030T1050Z/
/CONW1.2.ER.211029T0617Z.211029T1200Z.211029T2249Z.NO/
352 PM PDT Thu Oct 28 2021
The National Weather Service in Seattle has issued a
* Flood Warning for
the Skagit River Near Concrete.
* From this evening to early Saturday morning.
* At 3:30 PM PDT Thursday the stage was 21.9 feet.
* Flood stage is 28.0 feet.
* Moderate flooding is forecast.
* Forecast...The river is expected to rise above flood stage late
this evening to a crest of 31.2 feet late tonight. It will then
fall below flood stage tomorrow afternoon.
* Impact...At 28.0 feet, the Skagit River will flood low areas and
sections of roads along the river from Rockport downstream to
Sedro Woolley. This level for this location on the Skagit
corresponds to a Phase 3 flood in the Skagit County flood system.
* Flood History...This crest compares to a previous crest of 31.1
feet on 10/25/1946.
&&
LAT...LON 4845 12163 4848 12185 4846 12227 4853 12227
4856 12185 4850 12160
$$
mbutwin2 follow-up statements
687
WGUS86 KSEW 290655
FLSSEW
Flood Statement
National Weather Service Seattle WA
1155 PM PDT Thu Oct 28 2021
...The Flood Warning continues for the following rivers in
Washington...
South Fork Stillaguamish River Near Granite Falls affecting
Snohomish County.
.The South Fork of the Stillaguamish river has crested near flood
stage and will slowly recede overnight into Friday morning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay tuned to further developments by listening to your local radio,
television, or NOAA Weather Radio for further information.
Caution is urged when walking near riverbanks.
Additional information is available at www.weather.gov.
The next statement will be issued by Friday morning at 645 AM PDT.
&&
WAC061-291345-
/O.EXT.KSEW.FL.W.0037.000000T0000Z-211029T1339Z/
/GFLW1.N.ER.211029T0156Z.211029T0300Z.211029T0439Z.NO/
1155 PM PDT Thu Oct 28 2021
...The Flood Warning is now in effect until tomorrow morning...
The Flood Warning continues for
the South Fork Stillaguamish River Near Granite Falls.
* Until tomorrow morning.
* At 11:15 PM PDT Thursday the stage was 13.5 feet.
* Flood stage is 14.0 feet.
* The river will remain near flood stage into early Friday morning.
* Forecast...The river is expected to fall to a foot below flood
stage Friday morning and will continue to recede Friday afternoon.
* Impact...At 14.0 feet, the South Fork Stillaguamish River will
cause flooding along the river and tributaries. A stage of 14
feet corresponds to Phase 2 in the Snohomish County Flood Warning
System.
* Flood History...This crest compares to a previous crest of 13.5
feet on 01/26/2003.
&&
LAT...LON 4806 12191 4808 12204 4816 12211 4824 12214
4816 12202 4815 12192
$$
44791
WGUS86 KSEW 291311
FLSSEW
Flood Statement
National Weather Service Seattle WA
611 AM PDT Fri Oct 29 2021
...The Flood Warning is cancelled for the following rivers in
Washington...
South Fork Stillaguamish River Near Granite Falls affecting
Snohomish County.
.Heavy rain came to an end over the North Central Cascades early
Friday morning. Three to five inches of rain fell on Thursday.
Lighter rain will continue this morning before the rain band drops
south late this morning and this afternoon.
WAC061-291415-
/O.CAN.KSEW.FL.W.0037.000000T0000Z-211029T1311Z/
/GFLW1.N.ER.211029T0156Z.211029T0300Z.211029T0439Z.NO/
611 AM PDT Fri Oct 29 2021
...The Flood Warning for the South Fork Stillaguamish River Near
Granite Falls has been cancelled...
The Flood Warning is cancelled for
the South Fork Stillaguamish River Near Granite Falls.
* At 5:15 AM PDT Friday the stage was 11.2 feet.
* Flood stage is 14.0 feet.
* The river crested at 14.3 feet around 9 PM Thursday.
* Forecast...The river is below flood stage and will continue to
recede today.
&&
LAT...LON 4806 12191 4808 12204 4816 12211 4824 12214
4816 12202 4815 12192
$$
44What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Oct 28, 9:40 AM PDT, 6 hours 12 minutes earlier.
Area forecast discussion, Oct 28, 9:40 AM PDT, 6 hours 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Seattle WA
940 AM PDT Thu Oct 28 2021
Updated to add hydrology section
.SYNOPSIS...Rain will persist across the region through Friday
with heavy accumulations across the Olympics and Northern and
Central Cascades potentially yielding river flooding. Drier air
arrives late Friday with dry and cooler conditions for the weekend.
Active weather returns to Western Washington early next week.
&&
.SHORT TERM /TODAY THROUGH SATURDAY/...Forecast remains generally
on track this morning. The plume of deep moisture remains aimed
across the northern portions of the area this morning and will
gradually shift south through the day. Forecast was updated to
lower QPF across the southern portions of the area for this
morning, as it will be a few more hours before the steadier rain
arrives. Otherwise no additional updates needed this morning and
the previous short-term discussion follows below. Cullen
Snow levels will rise to 8000 to 9000 feet by later this morning
with PWATs rising to 1" to 1.25". This will make conditions feel
relatively warm and muggy out, with temperatures rising into the
low 60s in some locations with dewpoints in the mid to upper 50s.
This environment will set the stage for efficient rainfall through
the day, with the heaviest rainfall accumulations occuring from
the Southwest Olympics to the Northern and Central Cascades.
Current NBM probabilities of rainfall accumulation exceedance in a
24 hour period for today are as follows:
*Olympics - Probability of exceeding 1": 90%
*Olympics - Probability of exceeding 2": 40%
*Olympics - Probability of exceeding 3": 10%
*Olympics - Probability of exceeding 4": 5%
*Olympics - Probability of exceeding 5": >5%
*North & Central Cascades - Probability of exceeding 1": 90%
*North & Central Cascades - Probability of exceeding 2": 60%
*North & Central Cascades - Probability of exceeding 3": 20-25%
*North & Central Cascades - Probability of exceeding 4": 10%
*North & Central Cascades - Probability of exceeding 5": 5%
In all, widespread rainfall totals in the aforementioned areas
exceeding 3 inches can be expected through Friday morning.
Confidence is increasing in a higher end totals in the North and
Central Cascades, with some areas potentially seeing 4 to 6 inches
of rain through tomorrow morning. Totals in the Olympics look to
range between 3 and 4 inches, with isolated totals to 5 inches.
Lowland areas can generally expect 1 to 2 inches, with the outer
coast likely seeing 2 to 3 inches. As a result, expect widespread
rises in rivers across the region, with the greatest threat for
river flooding outside of the Skokomish basin likely in northern and
central Cascade basins. Urban flooding will also be a concern,
especially under any bands of high rainfall rates and in areas with
poor drainage. Heavy rainfall rates could also pose a threat for an
isolated landslide or two across the area as soils become more
saturated over the next 12 to 18 hours. However, expecting this
threat to remain conditional on heavy rainfall rates at this time.
Refer to the hydrology section for specifics.
Breezy conditions are expected later this morning and early this
afternoon, as some of those stronger low-level jet winds get mixed
down to the surface. Note that stronger winds will be most likely
south of the heaviest band of rain, including much of the Puget
Sound region, extending southward toward the Chehalis Valley. Expect
gusts in the 30 to 40 mph range at times. Expect impacts across
these areas, including damage to trees and power disruptions.
Timing remains in sync across the current suite of model guidance in
the timing of a cold front bringing drier air to the region through
the day Friday. There likely will be a brief period of convergence
behind the front that will keep low clouds and possibly light
showers in the Central Puget Sound area through Friday afternoon
before clearing. Nonetheless, this will end heavy precipitation and
set the stage for drier weather and cooler overnight temperatures
for the weekend.
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...Dry and mostly sunny
conditions continue to look likely for the weekend as a shortwave
ridge axis slides across the region. Expect seasonal highs and
slightly cooler than normal overnight lows. Widespread 30s are not
out of the question early Saturday and Sunday mornings given the
current forecast for mostly clear skies. Late Sunday into Monday
will likely mark the return of active weather, with ensemble means
showing the next system approaching and bringing rain back to the
region early next week. Snow levels look lower given the cooler
airmass in place as the next system arrives, so some snow
accumulations may again be possible on Stevens Pass. Near seasonal
temperatures expected through the period.
Pullin
&&
.AVIATION...Westerly flow aloft through Friday evening. Rain across
much of the area this morning, heaviest rain located across northern
areas. MVFR/IFR cigs for most through the morning with areas of
LIFR. MVFR/IFR cigs through much of today with rain for lowered
vsbys at times in heaviest showers. Winds will increase through this
morning with southerly wind gusts of 25 to 30 kts possible for areas
through the day. Winds will taper off a bit tonight as a front moves
through the area.
KSEA...MVFR cigs with IFR cigs possible at times today. There will
be light to moderate rain through today, though a dry period is
possible late this morning into the afternoon, with the heaviest
rain tonight for lowered vsbys. Winds will increase this morning
with southerly wind gusts of 25 to 30 kts possible late morning into
the afternoon, tapering off as a front moves through. New guidance
is suggestive of the switch to north winds potentially holding off
until closer to mid morning tomorrow. Will put the rough estimate of
the timing in the 18Z TAF for planning purposes.
JD/Kristell
&&
.MARINE...Winds will increase through this morning with a front over
the area. Small Craft Advisory winds for the Coastal Waters, western
entrance of the Strait of Juan de Fuca, and Puget Sound for much of
the today with the front. Visibilities over most of the area waters
will be reduced at times in the heaviest bands of showers that will
move through the area today. Brief gales will be possible for the
central/southern coastal waters today, though mainly SCA winds are
expected. Winds will taper early tonight with increasing north winds
for the coastal waters Friday. Winds will be more easterly Saturday
into Sunday with SCA winds possible. Additional fronts will move
through the area next week for headlines. Swells of 10 to 12 feet
into Friday. JD/Kristell
&&
.HYDROLOGY...An atmospheric river is expected to bring widespread
moderate to heavy rain to Western Washington starting this evening
and persisting through Friday morning. Confidence is high in the
heaviest accumulations occurring from the Southwestern Olympics to
the Northern and Central Cascades, generally north of northern King
County. The current QPF forecast calls for at least 3 to 4 inches of
rainfall in the Olympics, 4 to 6 inches in the north and central
Cascades, with lesser amounts of 2 to 3 inches in the southern
Cascades and 1 to 2 inches in most lowland areas, except the
northern Olympic Coast. Widespread rapid rises in rivers will result
from these excessive rainfall amounts. Expect the greatest threat
for river flooding outside of the Skokomish basin to be in northern
and central Cascade basins (e.g. the Nooksack, Skagit,
Stillaguamish, Skykomish, and other basins. In addition, the snow
level will rise to over 9000 feet for most of the duration of the
precipitation resulting in most of the precipitation becoming storm
runoff into the rivers.
The severity of flooding will depend on the exact amount and
placement of rainfall accumulation which will in part be determined
by the direction of flow and the location of the core of the maximum
moisture plume in the atmospheric river. Some of the uncertainty
stems from how the moisture gets around or over the Olympic
Mountains. High end totals of up to 6 inches is not out of the
question, especially in the western slopes of the Central and
Northern Cascades. Minor to moderate flooding expected to continue
on the Skokomish River at Potlach through at least Friday night.
Urban flooding will also be a concern, especially under any bands of
high rainfall rates and in areas with poor drainage. Heavy rainfall
rates could also pose a threat for an isolated landslide or two
across the area as soils become more saturated over the next 12 to
18 hours. However, expecting this threat to remain conditional on
heavy rainfall rates at this time.
Drier air will push into the region on Friday, ending heavy rain by
at least Friday afternoon/evening. Rivers will continue to run high
on Friday, receding over the weekend.
Pullin/JBB
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Flood Watch through late tonight for Admiralty Inlet Area-
Bellevue and Vicinity-Cascades of Snohomish and King
Counties-Cascades of Whatcom and Skagit Counties-Central
Coast-East Puget Sound Lowlands-Eastern Strait of Juan de
Fuca-Everett and Vicinity-Hood Canal Area-Lower Chehalis
Valley Area-North Coast-Olympics-Seattle and Vicinity-
Western Skagit County-Western Strait of Juan De Fuca-
Western Whatcom County.
PZ...Small Craft Advisory until 5 PM PDT this afternoon for Grays
Harbor Bar.
Small Craft Advisory until 11 AM PDT Friday for Coastal Waters
From Cape Flattery To James Island 10 To 60 Nm-Coastal
Waters From Cape Flattery To James Island Out 10 Nm-Coastal
Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville Out 10
Nm-Coastal Waters From Point Grenville To Cape Shoalwater
10 To 60 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater Out 10 Nm.
Small Craft Advisory until 6 PM PDT this evening for West
Entrance U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory until 7 PM PDT this evening for Puget Sound
and Hood Canal.
&&
www.weather.gov/seattleThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 27, 8:52 PM PDT | Small Craft Advisory | SEW | 11 hr | |
| Oct 28, 2:38 PM PDT | River Flood Warning | SEW | Whatcom | 8 hr |
| Oct 28, 2:38 PM PDT | River Flood Warning | SEW | Snohomish | 27 hr |
| Oct 28, 2:38 PM PDT | River Flood Warning | SEW | Snohomish | 32 hr |
| Oct 28, 2:51 PM PDT | Small Craft Advisory | SEW | 32 hr | |
| Oct 28, 3:52 PM PDT | River Flood Warning | SEW | King | 12 hr |
| Oct 28, 3:52 PM PDT | River Flood Warning | SEW | Skagit | 36 hr |
Nearby
River Flood Warnings in Washington, 2021Every river flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.